Alert archive / North Carolina / River Flood Warnings in 2018
River Flood Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Dec 28, 2018, 1:29 PM EST for Surry County, Yadkin County, North Carolina. It took effect at Dec 28, 2018, 2:27 PM EST. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2018, 1:29 PM EST (18:29 UTC)
- In effect from
- Dec 28, 2018, 2:27 PM EST
- Expired
- Dec 29, 2018, 7:00 AM EST
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yadkin River at Elkin (ELKN7). The gauge peaked at 19.23 ft at Dec 28, 2018, 5:00 PM EST.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02112250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
768
WGUS41 KRNK 281829
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EST Fri Dec 28 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in North Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
...Rainfall of 1 to 2 inches and rapid runoff in the upper headwaters
of the Yadkin River has induced sharp rises on the Yadkin River at Elkin.
Minor flooding is now forecast for the Yadkin at Elkin. A fall below flood
stage is expected later this evening as runoff flows further downriver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
NCC171-197-290629-
/O.NEW.KRNK.FL.W.0075.181229T0000Z-181229T1200Z/
/ELKN7.1.ER.181229T0000Z.181229T0000Z.181229T0000Z.NO/
129 PM EST Fri Dec 28 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Yadkin River At Elkin
* from this evening until Saturday morning
* At 01PM Friday the stage was 15.8 feet.
* Flood Stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon to near 18.0 feet.
The river will fall below flood stage late this evening.
* Impact...at 18.0 feet...Flooding of the parking lot at Crater Park
begins.
* Flood history...this crest compares to a previous crest of 17.7
feet on Sep 17 2018.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$3 follow-up statements
922
WGUS81 KRNK 281926
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST Fri Dec 28 2018
...The Flood Warning continues for the following rivers in North
Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
...Updated river forecast for the Yadkin River at Elkin. Sharp rises
continue to be observed from today's rain and runoff.
The river will continue to rise to a crest of 20.1 feet by tonight.
River levels will then quickly fall below flood stage overnight
tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued this evening, or sooner
if a flood category change is imminent.
&&
NCC171-197-290326-
/O.EXT.KRNK.FL.W.0075.181228T1927Z-181229T1841Z/
/ELKN7.1.ER.181228T1927Z.181229T0000Z.181229T0641Z.NO/
226 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Yadkin River At Elkin.
* from this afternoon until Saturday afternoon
* at 02PM Friday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Forecast to rise above flood stage by this afternoon and continue
to rise to near 20.1 feet by this evening. The river will fall
below flood stage by after midnight tomorrow.
* Impact...at 18.5 feet...Rockford Road near Rockford floods.
* Flood history...this crest compares to a previous crest of 21.0
feet on Oct 11 2018.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$
Loconto332
WGUS81 KRNK 290127
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EST Fri Dec 28 2018
...The Flood Warning continues for the following rivers in
Virginia...North Carolina...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
Dan River Near Wentworth affecting Rockingham County
Dan River near Danville affecting Caswell...Rockingham...City of
Danville and Pittsylvania Counties
Dan River at Paces affecting Halifax County
Dan River at South Boston affecting Halifax County
...The Flood Warning continues for the following rivers in
Virginia...North Carolina..
Roanoke (Staunton) River At Brookneal affecting Campbell...
Charlotte and Halifax Counties
Yadkin River At Elkin affecting Surry and Yadkin Counties
Runoff from heavy rainfall on Friday continues to flow into mainstem
rivers. This will bring portions of the Yadkin river to flood stage
tonight, followed by portions of the Roanoke and Dan rivers on Saturday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued later tonight or Saturday
morning.
&&
VAC031-037-083-290926-
/O.CON.KRNK.FL.W.0077.181230T0000Z-181230T1200Z/
/BROV2.1.ER.181230T0000Z.181230T0000Z.181230T0000Z.NO/
827 PM EST Fri Dec 28 2018
the Flood Warning continues for
the Roanoke (Staunton) River At Brookneal.
* from tomorrow evening until Sunday morning
* at 07PM Friday the stage was 18.4 feet.
* Flood stage is 23.0 feet.
* Forecast to equal or exceed flood stage of 23.0 feet by tomorrow
evening. The river will fall below flood stage early tomorrow night.
* Impact...at 23.0 feet...Low-lying fields and woods are flooded.
* Flood history...this crest compares to a previous crest of 23.3
feet on Nov 16 2018.
&&
LAT...LON 3700 7911 3711 7908 3703 7882 3695 7885
$$
VAC037-083-290926-
/O.EXT.KRNK.FL.W.0072.181229T1942Z-190101T0843Z/
/RNDV2.1.ER.181229T1942Z.181230T1800Z.181231T2043Z.NO/
827 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* from tomorrow early afternoon until late Monday night
* at 07PM Friday the stage was 19.6 feet.
* Flood stage is 24.0 feet.
* Forecast to rise above flood stage by tomorrow early afternoon and
continue to rise to near 25.8 feet by Sunday early afternoon. The
river will fall below flood stage by Monday afternoon.
* Impact...at 25.0 feet...Water is several feet deep on portions of
river road and black walnut road.
* Flood history...this crest compares to a previous crest of 26.1
feet on Dec 17 2018.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
NCC157-290926-
/O.EXT.KRNK.FL.W.0076.181229T1400Z-181230T0042Z/
/WENN7.1.ER.181229T1400Z.181229T1800Z.181229T1842Z.NO/
827 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Dan River Near Wentworth.
* from tomorrow late morning until Saturday evening
* at 07PM Friday the stage was 15.7 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by tomorrow late morning and
continue to rise to near 19.2 feet by tomorrow early afternoon. The
river will fall below flood stage by tomorrow early afternoon.
* Impact...at 19.0 feet...Minor flood stage. Flooding of lowlands
and one or two roads.
* Flood history...this crest compares to a previous crest of 18.1
feet on Nov 13 2018.
&&
LAT...LON 3637 7995 3641 7995 3650 7976 3646 7974
3641 7978 3637 7987
$$
NCC033-157-VAC143-590-290926-
/O.EXT.KRNK.FL.W.0073.181229T0247Z-181231T1000Z/
/DVLV2.1.ER.181229T0247Z.181229T1800Z.181230T2200Z.UU/
827 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Dan River near Danville.
* from tonight until late Sunday night
* at 08PM Friday the stage was 16.1 feet.
* Flood stage is 17.0 feet.
* Forecast to rise above flood stage by tonight and continue to rise
to near 20.3 feet by tomorrow early afternoon. The river will fall
below flood stage by Sunday afternoon.
* Flood history...this crest compares to a previous crest of 20.6
feet on Dec 16 2018.
&&
LAT...LON 3646 7974 3650 7976 3664 7941 3663 7920
3648 7923 3650 7949
$$
VAC083-290926-
/O.EXT.KRNK.FL.W.0074.181229T1126Z-190101T0611Z/
/PCEV2.1.ER.181229T1126Z.181230T1200Z.181231T1811Z.NO/
827 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Dan River at Paces.
* from tomorrow morning until late Monday night
* at 07PM Friday the stage was 14.6 feet.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by tomorrow morning and continue
to rise to near 23.9 feet by Sunday morning. The river will fall
below flood stage by Monday early afternoon.
* Impact...at 24.0 feet...Low spots along routes 658 and 671 begin
to flood.
* Flood history...this crest compares to a previous crest of 23.3
feet on Dec 17 2018.
&&
LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
3656 7911
$$
VAC083-290926-
/O.EXT.KRNK.FL.W.0071.181229T0112Z-190101T2300Z/
/SBNV2.1.ER.181229T0012Z.181231T0000Z.190101T1100Z.NO/
827 PM EST Fri Dec 28 2018
The Flood Warning continues for
the Dan River at South Boston.
* from this evening until Tuesday evening
* at 07PM Friday the stage was 19.0 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by this evening and continue to
rise to near 24.9 feet by Sunday evening. The river will fall below
flood stage by Tuesday morning.
* Flood history...this crest compares to a previous crest of 25.1
feet on Dec 17 2018.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
NCC171-197-290926-
/O.CON.KRNK.FL.W.0075.000000T0000Z-181229T1841Z/
/ELKN7.1.ER.181228T1935Z.181228T2230Z.181229T0641Z.NO/
827 PM EST Fri Dec 28 2018
the Flood Warning continues for
the Yadkin River At Elkin.
* until Saturday afternoon.
* at 07PM Friday the stage was 19.1 feet.
* Flood stage is 18.0 feet.
* The river will continue to fall to below flood stage by after
midnight tomorrow.
* Impact...at 18.5 feet...Rockford Road near Rockford floods.
* Flood history...this crest compares to a previous crest of 19.6
feet on Apr 24 2017.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$958
WGUS81 KRNK 290552
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 AM EST Sat Dec 29 2018
...The Flood Warning is cancelled for the following rivers
in North Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
...The Flood Warning continues for the following rivers in
Virginia...North Carolina..
Roanoke (Staunton) River At Brookneal affecting Campbell...
Charlotte and Halifax Counties
Roanoke (Staunton) River at Randolph affecting Charlotte and
Halifax Counties
Dan River Near Wentworth affecting Rockingham County
Dan River near Danville affecting Caswell...Rockingham...City of
Danville and Pittsylvania Counties
Dan River at Paces affecting Halifax County
Dan River at South Boston affecting Halifax County
Runoff from heavy rainfall on Friday continues to flow into mainstem
rivers. This will bring portions of the Roanoke and Dan rivers on Saturday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued by 11 AM Saturday.
&&
VAC031-037-083-291351-
/O.CON.KRNK.FL.W.0077.181230T0000Z-181230T1200Z/
/BROV2.1.ER.181230T0000Z.181230T0000Z.181230T0000Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Roanoke (Staunton) River At Brookneal.
* from this evening until Sunday morning
* at 11PM Friday the stage was 21.4 feet.
* Flood stage is 23.0 feet.
* Forecast to rise above flood stage by this evening and continue to
rise to near 23.0 feet by late this evening. The river will fall below
flood stage Saturday night.
* Impact...at 23.0 feet...Low-lying fields and woods are flooded.
* Flood history...this crest compares to a previous crest of 23.3
feet on Nov 16 2018.
&&
LAT...LON 3700 7911 3711 7908 3703 7882 3695 7885
$$
VAC037-083-291351-
/O.CON.KRNK.FL.W.0072.181229T1942Z-190101T0843Z/
/RNDV2.1.ER.181229T1942Z.181230T1800Z.181231T2043Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* from this afternoon until late Monday night
* at 11PM Friday the stage was 20.8 feet.
* Flood stage is 24.0 feet.
* Forecast to rise above flood stage by this afternoon and continue
to rise to near 25.8 feet Saturday night. The river
will fall below flood stage by Monday afternoon.
* Impact...at 25.0 feet...Water is several feet deep on portions of
river road and black walnut road.
* Flood history...this crest compares to a previous crest of 26.1
feet on Dec 17 2018.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
NCC157-291351-
/O.CON.KRNK.FL.W.0076.181229T1400Z-181230T0042Z/
/WENN7.1.ER.181229T1400Z.181229T1800Z.181229T1842Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Dan River Near Wentworth.
* from late this morning until this evening
* at 11PM Friday the stage was 18.1 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this morning and
continue to rise to near 19.2 feet by this afternoon. The river
will fall below flood stage this afternoon.
* Impact...at 19.0 feet...Minor flood stage. Flooding of lowlands
and one or two roads.
* Flood history...this crest compares to a previous crest of 18.1
feet on Nov 13 2018.
&&
LAT...LON 3637 7995 3641 7995 3650 7976 3646 7974
3641 7978 3637 7987
$$
NCC033-157-VAC143-590-291351-
/O.CON.KRNK.FL.W.0073.000000T0000Z-181231T1000Z/
/DVLV2.1.ER.181229T0215Z.181229T1800Z.181230T2200Z.UU/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Dan River near Danville.
* until late Sunday night.
* at 12AM Saturday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* The river will continue rising to near 20.3 feet by this afternoon.
The river will fall below flood stage tomorrow afternoon.
* Flood history...this crest compares to a previous crest of 20.6
feet on Dec 16 2018.
&&
LAT...LON 3646 7974 3650 7976 3664 7941 3663 7920
3648 7923 3650 7949
$$
VAC083-291351-
/O.CON.KRNK.FL.W.0074.181229T1126Z-190101T0611Z/
/PCEV2.1.ER.181229T1126Z.181230T1200Z.181231T1811Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Dan River at Paces.
* from this morning until late Monday night
* at 11PM Friday the stage was 16.3 feet.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by this morning and continue to
rise to near 23.9 feet by tomorrow morning. The river will fall
below flood stage by Monday early afternoon.
* Impact...at 24.0 feet...Low spots along routes 658 and 671 begin
to flood.
* Flood history...this crest compares to a previous crest of 23.3
feet on Dec 17 2018.
&&
LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
3656 7911
$$
VAC083-291351-
/O.CON.KRNK.FL.W.0071.000000T0000Z-190101T2300Z/
/SBNV2.1.ER.181229T0008Z.181231T0000Z.190101T1100Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning continues for
the Dan River at South Boston.
* until Tuesday evening.
* at 12AM Saturday the stage was 20.5 feet.
* Flood stage is 19.0 feet.
* The river will continue rising to near 24.9 feet by tomorrow
evening. The river will fall below flood stage Tuesday morning.
* Flood history...this crest compares to a previous crest of 25.1
feet on Dec 17 2018.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
NCC171-197-290622-
/O.CAN.KRNK.FL.W.0075.000000T0000Z-181229T1841Z/
/ELKN7.1.ER.181228T1935Z.181228T2230Z.181229T0442Z.NO/
1252 AM EST Sat Dec 29 2018
the Flood Warning is cancelled for
the Yadkin River At Elkin.
* until this afternoon.
* at 12AM Saturday the stage was 17.5 feet and falling.
* Flood stage is 18.0 feet.
* Impact...at 18.0 feet...Flooding of the parking lot at Crater Park
begins.
* Flood history...this crest compares to a previous crest of 17.7
feet on Sep 17 2018.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Dec 28, 1:08 PM EST, 21 minutes earlier.
Area forecast discussion, Dec 28, 1:08 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
108 PM EST Fri Dec 28 2018
.SYNOPSIS...
A cold front will sweep across the area this afternoon and
evening bringing additional rainfall. After only a brief break
in the rain on Saturday, another series of systems are expected
to bring additional precipitation to the area Sunday through the
start of the new year.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1245 PM EST Friday...
The bulk of the heaviest precipitation has progresses east of
the crest of the Blue Ridge as a cold front makes headway toward
the western extent of the forecast area. Changes to the
forecast through the remainder of the afternoon include
primarily an increase in timing of the ending of the main area
of precipitation in the west. Once northwest flow starts to
increase, a return of some isolated upslope rain showers will be
possible in the far west late this afternoon into the early
evening. This increase in timing also will be reflected in the
forecast of the ending of showers across the central portion of
the area by the late afternoon. Have also tweaked hourly
temperature, dew point, wind/gusts, and sky cover to reflect the
latest observations and expected trends through the afternoon
hours.
As of 940 AM EST Friday...
The morning update will reflect two distinct adjustments to the
ongoing forecast. First, a gap in the broader area of
precipitation has developed along a line from roughly Wentworth,
NC northeast through locations such as Danville and Appomattox,
VA. This gap will continue for perhaps another hour or two
before the broader area of precipitation to the west advances
into the region in advance of an approaching cold front. Another
adjustment will be the inclusion of isolated thunder across
some of our NC counties. Lightning network has shown a couple of
strikes across Wilkes County, NC, just west of the region where
there is a gap in precipitation. Extrapolating this region
eastward, and continuing to recognize the stronger wedge in
place along the lee of the Appalachians, will offer some
isolated thunderstorms for the next few hours within our NC
counties and just barely north into parts of Southside VA.
Have also tweaked hourly temperature, dew point, wind/gusts, and
sky cover based upon the latest observations and expected trends
into the early afternoon hours.
As of 255 AM EST Friday...
Flood Watches continue into this evening for mountain counties
west of the Blue Ridge and until Saturday morning for counties
along and east of the Blue Ridge. This watch mainly covers areal
flooding. Forecast river levels and rainfall amounts will be
assessed this morning to determine river flood warnings.
Periods of moderate to heavy rain will continue today as a
strong storm system tracks over the region. Going into the
afternoon, the heavy rain axis shifts east to the piedmont,
exiting by the evening.
Rainfall amounts thus far have ranged from a round an inch
across the North Carolina High Country to the Grayson Highland
and a quarter to half an inch across the rest of the mountains
and foothill counties. Less than a quarter of an inch of rain
has fallen over the piedmont. These totals are lower than
previously forecasted as convection moving across the Tennessee
Valley this afternoon fell apart moving over the wedge. There is
also convection across Georgia early this morning which is
preventing more moisture from heading north into the region. A
cold front will remove the wedge today. This front will have
ample moisture and lift to produce moderate to heavy rain with
up to an inch of additional rainfall. Since the ground is soggy,
most of the rain will be runoff and into already swollen creeks
and streams.
Winds do not appear to be overly strong, but with a soggy
ground, any wind gusts could topple trees causing power outages
as the front passes over the area this afternoon.
The wedges remain across the foothills this morning, but will
break in the afternoon. Warm air advecting in on the back side
of the rain shield will help send temperatures into the upper
50s to mid 60s today. Weak high pressure begins to build into
the area tonight with lows ranging from the upper 30s to low 40s
west of the Blue Ridge to the low to mid 40s east.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM EST Friday
By 12Z (7 AM EST) Saturday, a cold cold will be well to our
east, with gusty northwest winds in its wake with forecast
soundings showing 20-30 knot winds at the base of the low level
inversion. Pushed up winds in the forecast to reflect higher
wind gusts in the mountains. With a deep northwest/westerly
downsloping flow, temperatures on Saturday should be well above
normal east of the Blue Ridge. A blend of model guidance
generates temps around 60 for these areas.
Dry weather will continue through Sunday as high pressure
drifts off to the east. Temps on Sunday will be cooler as
1000-850mb thicknesses fall and we lose some of the downsloping
winds. By late Sunday night, low level moisture begins to lift
north along with increasing isentropic lift. Models disagree
about the timing of saturation in the low levels of the
atmosphere, with the GFS and GFS FV3-GFS slowest. Placed high
chance POPS in the far southern portions of the forecast area
with a sharp gradient of POPS from south to north.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 AM EST Friday
During the long term period, our area transitions from being
influenced by an upper level ridge off the southeast U.S. coast,
to a deepening upper level eastern U.S. trof with a closed low
near the Ohio Valley by Friday. Several upper level waves
lifting northeast on the northern periphery of the upper ridge
through our area will bring multiple rounds of precipitation
until a cold front passes on Tuesday. There still are some
signals in the models that heavy rain that could lead to some
flooding are possible, especially late Monday into Monday night
when the GEFS generates 850mb mflux values over 4 standard
deviations above average and PWAT values 2-3 standard deviations
above average. However, best upper level dynamics and low level
forcing are forecast to be just north of our area. For now,
will continue to highlight the potential for flooding in the
Hazardous weather outlook. Well above normal temps will be found
ahead of the cold front on Tuesday before falling to more
seasonable levels behind the front for mid-week.
Late in the long term period, the aforementioned closed low
helps generate a sfc low across the southeast U.S, but
deterministic models and ensemble members show a large spread in
timing of precipitation, location of the potential low, and
strength of this system. For now, increased POPs across the far
southern portion of our forecast area Thursday into early
Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1230 PM EST Friday...
A cold front will move across the area this afternoon into this
evening. Ahead of this front, moderate to heavy rain showers are
expected along with a mix of sub-VFR flight categories. Post
cold frontal passage, conditions are expected to improve fairly
rapidly east of the crest of the Blue Ridge heading through the
evening hours, and especially the early morning hours of
Saturday. Across the mountains, ceilings will be slower to
improve, but visibilities for most locations will improve to
VFR.
During the day Saturday, most locations will be VFR at daybreak.
The area between or just west of a KBLF-KLWB line will have some
lingering IFR/MVFR ceilings through the morning hours.
Confidence of the above forecast scenario is moderate to high.
Extended Aviation Discussion...
Winds may be gusty from the northwest into Saturday, but with
the vast majority of the region experiencing VFR conditions.
Sub-VFR conditions return Sunday into at least Tuesday when the
next series of disturbances and their associated precipitation
return to the area.
Questions concerning flight categories continue into Wednesday
based upon where a frontal boundary is located. If south of the
area, high pressure will win out and VFR conditions will prevail
for most of the area. If the front is more over our region,
sub-VFR conditions will be more likely.
Forecast confidence in the above weather scenario is moderate
through Tuesday with low confidence Wednesday.
&&
.HYDROLOGY...
As of 100 PM EST Friday...
No changes to the Flood Watches. While the bulk heavy rain has
occurred across the area, as the precipitation pools into the
creeks and streams and eventually the larger stem rivers, the
potential for flooding continues. Take heed to any flood
warnings that are in effect for your area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 7 PM EST this evening for VAZ007-009>014-
018>020.
Flood Watch through Saturday morning for VAZ015>017-022>024-
032>035-043>047-058-059.
NC...Flood Watch through Saturday morning for NCZ001>006-018>020.
WV...Flood Watch until 7 PM EST this evening for WVZ042>044-507-508.
&&
SYNOPSIS...RCS
NEAR TERM...DS/RCS
SHORT TERM...PH
LONG TERM...PH
AVIATION...DS
HYDROLOGY...DSHazardous weather outlook, Dec 28, 3:51 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 351 AM EST Fri Dec 28 2018 NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-290900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 351 AM EST Fri Dec 28 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-WVZ042>044-507-508-290900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 351 AM EST Fri Dec 28 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Local storm report, Dec 28, 11:26 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 1 ENE SANDS 36.25N 81.62W
12/28/2018 WATAUGA NC 911 CALL CENTER
ROBY GREENE ROAD CLOSED DUE TO FLOODING.
1033 AM FLOOD 1 WSW ROARING RIVER 36.21N 81.01W
12/28/2018 WILKES NC 911 CALL CENTER
ONE FOOT WATER FLOWING OVER COTTON MILL
ROAD.
1020 AM FLOOD 4 ESE AMHERST 37.56N 78.98W
12/28/2018 AMHERST VA 911 CALL CENTER
ROAD CLOSED ALONG US 60 WHERE BRIDGE WAS
FLOODING.
1011 AM FLOOD 3 SE NORTH WILKESBORO 36.14N 81.10W
12/28/2018 WILKES NC 911 CALL CENTER
FLOODING NEAR THE INTERSECTION OF
STATESVILLE ROAD AND SPEEDWAY ROAD.
&&Local storm report, Dec 28, 11:39 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLOOD 4 SSW ROCKY MOUNT 36.95N 79.92W
12/28/2018 FRANKLIN VA 911 CALL CENTER
CREEK HAS OVERTOPPED BRIDGE ALONG RURITAN
ROAD. ROAD IS CLOSED DUE TO THIS FLOODING.
&&Local storm report, Dec 28, 1:13 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM FLOOD 1 SSE BUCK 36.15N 81.23W
12/28/2018 WILKES NC BROADCAST MEDIA
TWITTER PHOTO FROM WFMY VIEWER OF A SWOLLEN
REDDIES RIVER WHICH HAS FLOODED PART OF
CONGO ROAD AND BUCK ROAD.
&&
ALLocal storm report, Dec 28, 1:22 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM FLOOD 2 SW SANVILLE 36.70N 80.10W
12/28/2018 PATRICK VA PUBLIC
TWITTER PHOTO OF MINOR FLOODING ON HARDIE
STONE ROAD, LIKELY NEAR ITS CROSSING WITH
SPENCER CREEK.
&&
ALThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:49 AM EST | Areal Flood Advisory | RNK | Caswell, Rockingham | 116 min |
| Dec 28, 4:35 AM EST | Areal Flood Advisory | RNK | Ashe, Watauga | 3 hr |
| Dec 28, 7:34 AM EST | Areal Flood Warning | RNK | Ashe, Watauga | 9 hr |
| Dec 28, 8:59 AM EST | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 6 hr |
| Dec 28, 10:48 AM EST | River Flood Warning | RNK | Caswell, Rockingham | 52 hr |
| Dec 28, 11:36 AM EST | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes, Yadkin | 5 hr |
| Dec 28, 2:58 PM EST | River Flood Warning | RNK | Rockingham | 23 hr |
| Dec 28, 3:06 PM EST | Areal Flood Advisory | RNK | Alleghany | 4 hr |
| Dec 28, 4:30 PM EST | Areal Flood Advisory | RNK | Ashe, Watauga | 8 hr |
| Dec 28, 4:34 PM EST | Areal Flood Advisory | RNK | Surry, Wilkes, Yadkin | 3 hr |
Nearby
River Flood Warnings in North Carolina, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.